[Skip to Content]
[Skip to Content Landing]
Article
February 22, 1965

Cholestatic Hepatitis Following the Administration of Sodium Oxacillin

Author Affiliations

From the Division of Infectious Diseases, Henry Ford Hospital, Detroit.

JAMA. 1965;191(8):674-675. doi:10.1001/jama.1965.03080080064024
Abstract

HEPATIC injury in the form of intrahepatic cholestasis due to allergic drug sensitivity has been reported for many drugs.1 The prototype most extensively studied is that of cholestatic jaundice caused by chlorpromazine. This report describes a case of cholestatic hepatitis due to sodium oxacillin (Prostaphlin) and documented by liver biopsy. As far as we know, no such case has been reported so far due to this agent or to other natural or semisynthetic penicillins. The antibiotics erythromycin estolate2,3 and triacetyloleandomycin,4 however, have caused this reaction.

Report of a Case  A 65-year-old white woman presented herself in the emergency room of Henry Ford Hospital on Feb 3, 1964, with cellulitis of the right leg. She was started on a regimen of sodium oxacillin, 2 gm daily, administered orally. She returned to the clinic on Feb 6; no improvement was found, and she was admitted to the hospital. The

×